Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 1, 2018, 1:26 PM CDT for Menominee County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2018, 1:26 PM CDT (18:26 UTC)
- Expired
- Jul 1, 2018, 2:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Menominee County, MI
The radar
The Marquette radar (KMQT), 108 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 2:06 PM CDT | TSTM WND DMG | Stephenson, MI | LAW ENFORCEMENT REPORTS A LARGE TREE WAS DOWNED IN STEPHENSON TEMPORARILY BLOCKING A PORTION OF THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 12:04 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600
WUUS53 KMQT 011826
SVRMQT
MIC109-011930-
/O.NEW.KMQT.SV.W.0039.180701T1826Z-180701T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
126 PM CDT SUN JUL 1 2018
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Menominee County in south central Upper Michigan...
* Until 230 PM CDT
* At 124 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Pembine to near Pound, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. At 115 PM CDT, 1 inch hail was reported
in Marinette County.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stephenson, Powers, Cedar River, Hermansville, La Branche, Bagley,
Wilson, Spalding, Nadeau, Whitney, Gourley and Daggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Persons in campgrounds should seek sturdy shelter until these storms
pass.
&&
A tornado watch remains in effect until 700 PM CDT for south central
Upper Michigan.
LAT...LON 4519 8774 4535 8765 4539 8769 4535 8776
4535 8789 4550 8779 4556 8783 4559 8778
4566 8783 4568 8778 4569 8779 4572 8785
4572 8770 4577 8770 4594 8737 4590 8737
4589 8732 4555 8733 4555 8724 4529 8744
TIME...MOT...LOC 1824Z 236DEG 31KT 4552 8790 4516 8804
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Titus3 follow-up statements
267
WWUS53 KMQT 011837
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
137 PM CDT SUN JUL 1 2018
MIC109-011930-
/O.CON.KMQT.SV.W.0039.000000T0000Z-180701T1930Z/
Menominee MI-
137 PM CDT SUN JUL 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR MENOMINEE COUNTY...
At 135 PM CDT, severe thunderstorms were located along a line
extending from near Pembine to 6 miles east of Wausaukee to near
Crivitz, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. 1 inch hail and damaging winds have been
reported in Marinette County with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stephenson, Powers, Cedar River, Hermansville, La Branche, Bagley,
Wilson, Spalding, Nadeau, Whitney, Gourley and Daggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Persons in campgrounds should seek sturdy shelter until these storms
pass.
&&
A tornado watch remains in effect until 700 PM CDT for south central
Upper Michigan.
LAT...LON 4519 8774 4535 8765 4539 8769 4535 8776
4535 8789 4550 8779 4556 8783 4559 8778
4566 8783 4568 8778 4569 8779 4572 8785
4572 8770 4577 8770 4594 8737 4590 8737
4589 8732 4555 8733 4555 8724 4529 8744
TIME...MOT...LOC 1835Z 245DEG 34KT 4560 8789 4537 8782 4520 8793
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Titus546
WWUS53 KMQT 011900
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
200 PM CDT SUN JUL 1 2018
MIC109-011930-
/O.CON.KMQT.SV.W.0039.000000T0000Z-180701T1930Z/
Menominee MI-
200 PM CDT SUN JUL 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR CENTRAL MENOMINEE COUNTY...
At 159 PM CDT, severe thunderstorms were located along a line
extending from 14 miles southwest of Powers to Stephenson to 10 miles
northwest of Menominee, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stephenson, Cedar River, Bagley, Wilson, Nadeau, Gourley, Daggett,
Carney, Swanson, Ingalls, Wells State Park and Banat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Persons in campgrounds should seek sturdy shelter until these storms
pass.
&&
A tornado watch remains in effect until 700 PM CDT for south central
Upper Michigan.
LAT...LON 4534 8765 4537 8766 4539 8770 4535 8776
4535 8786 4536 8787 4535 8789 4549 8779
4555 8781 4575 8733 4555 8733 4553 8725
4529 8744 4519 8773
TIME...MOT...LOC 1859Z 248DEG 23KT 4551 8768 4542 8762 4525 8773
HAIL...1.00IN
WIND...60MPH
$$
Titus103
WWUS53 KMQT 011908
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
208 PM CDT SUN JUL 1 2018
MIC109-011930-
/O.CON.KMQT.SV.W.0039.000000T0000Z-180701T1930Z/
Menominee MI-
208 PM CDT SUN JUL 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR CENTRAL MENOMINEE COUNTY...
At 207 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Powers to near Stephenson to 12
miles north of Menominee, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stephenson, Cedar River, Bagley, Wilson, Nadeau, Gourley, Daggett,
Carney, Swanson, Ingalls, Wells State Park and Banat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Persons in campgrounds should seek sturdy shelter until these storms
pass.
&&
A tornado watch remains in effect until 700 PM CDT for south central
Upper Michigan.
LAT...LON 4535 8765 4539 8769 4535 8776 4535 8782
4554 8778 4560 8770 4575 8734 4555 8733
4554 8726 4551 8726 4533 8742 4521 8772
TIME...MOT...LOC 1907Z 228DEG 32KT 4555 8760 4546 8754 4531 8765
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TitusWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:21 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 1, 12:21 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Marquette MI 121 PM EDT Sun Jul 1 2018 .SHORT TERM...(Today and tonight) Issued at 508 AM EDT SUN JUL 1 2018 WV imagery and RAP analysis indicated a mid/upper level ridge from the mid Atlantic into the eastern Great Lakes and a trough into the plains resulting in sw flow into the wrn Great Lakes. A prominent shortwave trough from southeast South Dakota into northeast Nebraska supported an extensive area of showers from nrn IA through srn MN. Any tsra remained further south from ern IA into far srn WI where MUCAPE values were in the 1k-2k J/Kg range. At the surface, a cold front extended through ern and srn MN to low pres over wrn IA with warm moist air to the east over WI and Upper Michigan where dewpoints remained in the mid to upper 60s. Today, as the plains shrtwv lifts to the northeast expect the most widespread rain coverage into wrn Upper Michigan. Since instability is marginal for any stronger tsra, mainly must embedded tsra are likely. Some locally heavy rainfall amounts in the 1 to 2 inch range may be possible, but the areas of heavier pcpn should remain progressive enough to limit the potential for larger amounts. Over the central and east, the cold front advancing toward the area in the late afternoon into the early evening will provide the focus for convection. MLCAPE values climbing into the 1k-2k J/Kg range with a period of thin cloud cover or clearing, combined with 0-6km shear values in the 40-45 knot range will support potential for severe storms with damaging winds and large hail. Tonight, any lingering shra/tsra over mainly the east half should exit the rest of central Upper Michigan overnight as drier air moving drops dewpoints back into the mid 50s. .LONG TERM...(Monday through Saturday) Issued at 420 AM EDT SUN JUL 1 2018 Hot and humid conditions will be the rule through much of the extended forecast. Most locations will see temperatures running 10 to 15 degrees above normal through at least Thursday before any relief arrives. Outside of the well above normal temperatures, most places in the mid to upper 80s to low 90s through Thursday, quiet conditions can generally be expected through much of this time period. The pattern will consist of a ridging pattern over much of the east half of the CONUS through Thursday with a troughing pattern digging in over the western CONUS. Under the ridge, continue heat and building humidity will lead to very hot, summertime temperatures across much of the eastern U.S. Not really expecting too much in the way of showers and thunderstorms until Wednesday night into Thursday. This will be due to a low pressure system progged to slide across southern Canada, with a trailing cold front sagging southward through the Upper Great Lakes. While it is a bit early for the finer details, it does look like the combination of the warm/moist atmosphere will lead to enough instability for some stronger thunderstorms. This will especially be true if enough deep layer shear is around. Timing of the front will also play a significant role in severe weather potential. As moisture/PWAT values increase toward Wednesday night into Thursday, heavy rainfall potential will develop once again. Otherwise, more seasonable temperatures can be expected for Friday through next weekend. Dry high pressure is expected to dominate this time period, so any rain chances will be minimal at best. No major changes were needed from the model consensus. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 121 PM EDT SUN JUL 1 2018 A frontal boundary moving through Upper Michigan this afternoon into the evening will bring another round of showers and thunderstorms into the area. Brief periods of very gusty winds and some hail may develop with the stronger storms at SAW. However, the timing and location of the impacts remain uncertain. MVFR cigs are expected with the areas of rain with the potential for some IFR conditions over the west into this evening. Drier air moving in behind the front will bring improvement to VFR overnight. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 508 AM EDT SUN JUL 1 2018 The very warm, humid air sliding over the relatively cool waters of Lake Superior, will support widespread fog today. The fog could become locally dense where rainfall occurs. Look for South winds to 20-25 knots over ern Lake Superior ahead of a low pressure system. As the low and cold front move through the lake, winds will veer westerly at 20-25 knots tonight. Winds should then remain below 20 knots into the middle of the week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement until 8 PM EDT this evening for MIZ014. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JLB LONG TERM...KEC AVIATION...07 MARINE...JLB
Hazardous weather outlook, Jul 1, 4:56 AM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 556 AM EDT Sun Jul 1 2018 MIZ001>007-009>014-084-085-021000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 556 AM EDT Sun Jul 1 2018 /456 AM CDT Sun Jul 1 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are possible across western and central upper Michigan mainly this afternoon into this evening. There is the potential for a few severe storms containing large hail, damaging winds and locally heavy rainfall, especially over central Upper Michigan. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-021000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 556 AM EDT Sun Jul 1 2018 /456 AM CDT Sun Jul 1 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Scattered thunderstorms are expected with a few strong to severe storms containing large hail and damaging winds mainly this afternoon and evening. Locally dense fog is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-021000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 556 AM EDT Sun Jul 1 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into this evening. There is the potential for strong to severe storms containing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. JLB
In the hours before
Local storm report, Jul 1, 8:42 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
942 AM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG 2 N NEGAUNEE 46.53N 87.60W
06/30/2018 MARQUETTE MI FIRE DEPT/RESCUE
NEGAUNEE TOWNSHIP FIRE DEPT RECEIVED
MULTIPLE REPORTS OF TREES DOWN ON POWER
LINES IN THE AREA OF NORTH RD AND KIVELA RD.
TIME ESTIMATED BY RADAR.
&&
RJCLocal storm report, Jul 1, 8:58 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
958 AM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 WNW DEER PARK 46.68N 85.64W
06/30/2018 E4.00 INCH LUCE MI PUBLIC
PHOTOS RECEIVED ON SOCIAL MEDIA OF SOFTBALL
SIZE HAIL AT MUSKALLONGE LAKE STATE PARK.
NUMEROUS WINDSHIELDS SHATTERED AND CAMPERS
DAMAGED BY THE HAIL.
&&
RJCThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:30 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 22 min |
| Jun 30, 7:39 PM CDT | Special Marine Warning | MQT | 66 min | |
| Jun 30, 7:39 PM CDT | Special Marine Warning | MQT | 96 min | |
| Jun 30, 8:24 PM CDT | Areal Flood Advisory | MQT | Alger, Marquette | 3 hr |
| Jun 30, 8:38 PM CDT | Special Marine Warning | MQT | 97 min | |
| Jun 30, 8:43 PM CDT | Special Weather Statement | MQT | Alger | 62 min |
| Jun 30, 8:48 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson | 27 min |
| Jun 30, 9:22 PM CDT | Flash Flood Warning | MQT | Alger, Dickinson, Marquette | 6 hr |
| Jun 30, 9:38 PM CDT | Special Weather Statement | MQT | Luce | 37 min |
| Jul 1, 3:08 AM CDT | Small Craft Advisory | MQT | 26 hr | |
| Jul 1, 3:16 AM CDT | Beach Hazards Statement | MQT | Schoolcraft | 16 hr |
| Jul 1, 1:50 PM CDT | Special Weather Statement | MQT | Marquette | 40 min |
| Jul 1, 2:03 PM CDT | Special Marine Warning | MQT | 87 min | |
| Jul 1, 2:05 PM CDT | Special Weather Statement | MQT | Dickinson | 40 min |
| Jul 1, 2:28 PM CDT | Special Weather Statement | MQT | Menominee | 47 min |
| Jul 1, 2:33 PM CDT | Areal Flood Advisory | MQT | Delta, Menominee | 3 hr |
| Jul 1, 3:05 PM CDT | Severe Thunderstorm Warning | MQT | Menominee | 25 min |
| Jul 1, 3:08 PM CDT | Tornado Warning | MQT | Menominee | 22 min |
| Jul 1, 3:32 PM CDT | Special Marine Warning | MQT | 58 min | |
| Jul 1, 4:29 PM CDT | Special Marine Warning | MQT | 61 min | |
| Jul 1, 4:34 PM CDT | Special Weather Statement | MQT | Ontonagon | 26 min |
| Jul 1, 4:39 PM CDT | Special Weather Statement | MQT | Schoolcraft | 36 min |
| Jul 1, 4:56 PM CDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 19 min |
| Jul 1, 5:18 PM CDT | Special Weather Statement | MQT | Ontonagon | 27 min |
| Jul 1, 5:27 PM CDT | Special Marine Warning | MQT | 33 min | |
| Jul 1, 5:33 PM CDT | Special Weather Statement | MQT | Schoolcraft | 27 min |
| Jul 1, 5:39 PM CDT | Special Weather Statement | MQT | Houghton, Ontonagon | 36 min |
| Jul 1, 6:14 PM CDT | Special Weather Statement | MQT | Baraga | 31 min |
| Jul 1, 6:44 PM CDT | Special Weather Statement | MQT | Marquette | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.